Medicines That Can Cause Changes in Menstrual Bleeding
Many prescription and nonprescription medicines can affect
the menstrual cycle. A few examples are:
Aspirin and other medicines (called blood thinners) that prevent blood clots.
Nonsteroidal anti-inflammatory drugs
(NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for
Hormonal forms of birth control, such as birth
control pills, Depo-Provera injections, Implanon or Nexplanon implants, and the
levonorgestrel IUD (Mirena).
Medicines used to treat cancer (chemotherapy).
If you are having changes in menstrual bleeding that you
think may be related to medicine use:
Call the doctor who prescribed the medicine to
determine whether this is an expected side effect of this medicine. An
appointment may not be needed.
If you are taking a medicine not
prescribed by a doctor, stop taking it. Call your doctor if you feel you need
to keep taking the medicine or if you need help to control your symptoms after
you stop the medicine.
ByHealthwise Staff Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine Martin J. Gabica, MD - Family Medicine E. Gregory Thompson, MD - Internal Medicine Kathleen Romito, MD - Family Medicine Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine